Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 331, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2008, 3:38 PM CDT for Pike County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2008, 3:38 PM CDT (20:38 UTC)
- Expired
- Jun 25, 2008, 4:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2137 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 252038 SVRBMX ALC109-252100- /O.NEW.KBMX.SV.W.0331.080625T2038Z-080625T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 338 PM CDT WED JUN 25 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF BRUNDIDGE... * UNTIL 400 PM CDT * AT 336 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BRUNDIDGE...AND MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRUNDIDGE BY 400 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3172 8603 3178 8580 3164 8583 3164 8591 TIME...MOT...LOC 2038Z 163DEG 4KT 3166 8586 $$ 61
1 follow-up statement
000 WWUS54 KBMX 252058 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 359 PM CDT WED JUN 25 2008 ALC109-252109- /O.EXP.KBMX.SV.W.0331.000000T0000Z-080625T2100Z/ PIKE AL- 359 PM CDT WED JUN 25 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIKE COUNTY EXPIRES AT 400 PM CDT... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3172 8603 3178 8580 3164 8583 3164 8591 TIME...MOT...LOC 2059Z 163DEG 4KT 3168 8587 $$ 61
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:00 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 25, 3:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 PM CDT WED JUN 25 2008 .SHORT TERM...TONIGHT AND THURSDAY. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY...A SIGNAL OF THINGS TO COME. SLOWLY INCREASING MOISTURE ACROSS THE SOUTH TODAY... IN COMBINATION WITH VERY WARM AND UNSTABLE AIR MASS...WILL KEEP SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS. KEPT THINGS LIMITED TO CHANCE POPS IN THE SOUTHWEST...WITH SLIGHT CHANCE REACHING UP A BIT FARTHER INTO MOST OF THE SOUTHWESTERN HALF OF THE FORECAST AREA. TOMORROW...WITH CONTINUING INCREASE IN MOISTURE...EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE...WITH 50 PERCENT COVERAGE IN THE SOUTHWEST...GRADUALLY TAPERING OFF TO THE NORTHEAST. CLOUDS/ SHOWERS WILL AFFECT TEMPERATURES TOMORROW...BUT INCREASE IN MOISTURE WILL NOT MAKE FOR ANY MORE COMFORT DURING THE HEAT OF THE DAY. ONLY MINOR CHANGES NEEDED TO PREVIOUS FORECAST...MAINLY INCREASE IN POPS THIS EVENING. JD/81 .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. THE TREND FOR THIS PERIOD CONTINUES TO BE AN INCREASE IN MOISTURE ACROSS CENTRAL ALABAMA WHICH IN TURN WILL PRODUCE BETTER CHANCES OF RAIN. ADD TO THAT A FEW UPPER LEVEL DISTURBANCES AND A SURFACE FRONT...AND WE SHOULD BE ABLE TO SEE AN INCREASE IN THUNDERSTORM ACTIVITY. AT THE SAME TIME...THE INCREASE IN MOISTURE WILL HELP KEEP TEMPERATURES RIGHT AROUND NORMAL. THIS TIME OF THE YEAR...SOUTHERLY FLOW CAUSES THE GULF TO BECOME OPEN. IT CAN BE COMPARED TO OPENING A FAUCET AND LETTING THE WATER COME OUT. THE SOUTHERLY WIND WILL HELP PUSH GULF MOISTURE NORTHWARD. THE LONGER THIS FLOW LAST...THE MORE SATURATED THE AIRMASS WILL BECOME. THIS FLOW WILL BE IN PLACE THROUGH THE WEEKEND WHEN A FRONT IS EXPECTED TO MOVE ACROSS THE AREA LATE SUNDAY. MODELS HAVE BEEN PRETTY CONSISTENT WITH THIS FRONTAL PASSAGE. HOWEVER...THEY ARE ALSO INDICATING THAT BEFORE THE FRONT...A FEW PASSING UPPER LEVEL SHORT WAVES WILL ENHANCE LIFT FRIDAY AND SATURDAY AND THUS GIVING US A BETTER CHANCE OF RAIN. THE NAM SOLUTION REMAINS THE OUTLIER MODEL. IT CONTINUES TO SHOW A DEVELOPING TROPICAL SYSTEM IN THE GULF. IT HAS BEEN DOING SO FOR THE LAST FEW DAYS. NONE OF THE OTHER MODELS SHOW ANYTHING LIKE THAT AND THERE IS NOTHING IN THE GULF SUPPORTING THIS AT THE MOMENT. WILL CONTINUE TO DISCARD THE NAM UNTIL IT CAN GET ITS ACT TOGETHER. THE FRONT IS EXPECTED TO MOVE LATE IN THE WEEKEND. JUST LIKE THE LAST FRONT...A NORTHWEST FLOW ALOFT WILL HELP PUSH THE FRONT ACROSS THE ENTIRE FORECAST AREA. HOWEVER...MODELS HAVE BEEN SLOWING THIS FRONT DOWN OVER THE LAST FEW RUNS. AS A RESULT... INCREASED POPS SLIGHTLY ON MONDAY TAKING INTO ACCOUNT A DELAY IN THE FRONT PASSAGE. 10/ARM && .AVIATION...18Z TAF DISCUSSION. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT ALL BUT ANB THIS AFTERNOON...WITH THE HIGHEST CHANCES OF ACTUALLY AFFECTING A SITE AT MGM...TOI...AND PERHAPS TCL. INCLUDED VCTS AND CB AT MGM AND TOI...BUT CONFIDENCE/TIMING/COVERAGE PRECLUDES ANYTHING MORE THAN THAT AT THIS TIME. WILL AMEND AS NECESSARY BASED ON RADAR. EXPECT CONVECTION TO FIZZLE BY 04Z THIS EVENING...WITH CALM CONDITIONS OVERNIGHT. HAZE AND MVFR POSSIBILITIES DUE TO ANY RAINFALL WARRANT MENTION AT MGM AND TOI FOR THE OVERNIGHT. EXPECT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO DEVELOP AGAIN LATE TOMORROW MORNING. JD/81 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 87 67 87 66 / 10 30 40 60 30 ANNISTON 67 88 69 88 69 / 10 30 40 60 30 BIRMINGHAM 70 89 70 87 70 / 10 40 40 60 30 TUSCALOOSA 70 90 71 89 71 / 20 50 40 60 30 CALERA 70 88 69 87 69 / 10 40 40 60 30 AUBURN 69 86 69 89 69 / 10 30 30 50 30 MONTGOMERY 70 90 69 89 70 / 20 40 30 60 30 TROY 69 88 68 89 71 / 20 50 30 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 25, 1:28 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT WED JUN 25 2008 ALZ011>015-017>050-261828- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HEAT OF THE AFTERNOON AND LAST INTO THE EVENING HOURS...FOR ALL BUT THE AREAS EAST OF BIRMINGHAM AND NORTH OF INTERSTATE 20. THERE IS A CHANCE THAT SOME STORMS THAT DEVELOP ACROSS AREAS ALONG AND SOUTH OF U S HIGHWAY 80 COULD BECOME STRONG...WITH THE PRIMARY THREAT BEING STRONG DAMAGING WINDS. THUNDERSTORM COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 25, 1:06 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 106 PM CDT WED JUN 25 2008 ALZ047-251830- LEE- 106 PM CDT WED JUN 25 2008 ...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 130 PM CDT... AT 102 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR BEANS MILL...OR 6 MILES EAST OF OPELIKA...MOVING NORTH AT 10 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEANS MILL. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. 61
Special weather statement, Jun 25, 1:27 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT WED JUN 25 2008 ALZ046-251900- BULLOCK- 127 PM CDT WED JUN 25 2008 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 200 PM CDT... AT 123 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR INVERNESS...OR 10 MILES SOUTH OF UNION SPRINGS... MOVING NORTH AT 5 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... INVERNESS. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. 61
Special weather statement, Jun 25, 2:07 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 PM CDT WED JUN 25 2008 ALZ050-251930- BARBOUR- 207 PM CDT WED JUN 25 2008 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 230 PM CDT... AT 205 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR CLAYTON...MOVING NORTH AT 5 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLAYTON. BARBOUR COUNTY PUBLIC LAKE DAM. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. 61
Local storm report, Jun 25, 3:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL CLAYTON 31.88N 85.45W
06/25/2008 E0.88 INCH BARBOUR AL EMERGENCY MNGR
WIDESPREAD HAIL IN CLAYTON UP TO THE SIZE OF NICKELS.
&&
JD/81The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 2:14 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 31 min |
| Jun 25, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.